Trileptal & Allergic Reaction? Hyponatremia?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Trileptal & Allergic Reaction?  Hyponatremia?


I have been taking Trileptal for Bipolar disorder for a couple of weeks. My dosage was just raised to 1200 mg./ day. This morning about 1/2 an hour after I took it, my lips & tongue began to feel numb. Then my throat felt tight, but not closed. I only felt it when I swallowed. Everything got really blurry & my legs felt really weak. It was a little difficult to walk. But about 45 minutes after the symptoms started, they went away. And after taking an hour nap, I feel ok other than being tired and a bit weak. I doubt that this is an allergic reaction as I've been taking it for a couple weeks already. So I'm curious why this may have happened. I plan to take the same dosage tonight (I take 600 mg. 2x/day) to see what happens. Could it just be from the dosage increase? Thanks in advance for your answer!


Dear Ms L. --
By the time you read this, of course, you'll have multiple other observations to go on. But based on what you describe here...

First, for you and any other readers, a caution: you can develop an allergic reaction even after taking a medication for months. Not common, but possible. So you can basically never give up that potential explanation for a problem. But by now you know if it was allergic, as that probably would have gotten steadily worse.

But there's another very common problem with Trileptal, called hyponatremia -- literally "too little sodium in the blood". This comes about mainly because your body is not getting rid of fluid at the usual rate, rather than keeping too little sodium. The technical term for this process is "syndrome of inappropriate ADH secretion", or SIADH. A mild version of this is very common with Trileptal use, and occasionally it causes quite severe versions.

Hyponatremia can cause a wide variety of symptoms. Yours are not typical but I've seen some pretty weird things, from ankle swelling to sort of an odd, foggy feeling like there's something wrong with your thinking. So, some of your symptoms could be from the sodium problem, and that's very easy to check for with a simple blood test. It's also easy to fix. I'll let your doctor tell you about that part. She might want to get the blood test first.

Even if this is not hyponatremia that accounts for your symptoms, it could still be Trileptal. A doc' friend of mine says: "Medications are guilty until proven innocent". But you and your doc' probably decided together how much you were willing to tolerate side effects like these before saying "enough" and lowering the dose and looking at alternatives, right? (thinking idealistically).

Dr. Phelps


Published January, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?